Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 73, NWS Wilmington, OH

July 18, 2017Licking County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 18, 2017, 7:35 PM EDT for Licking County, Ohio. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 7:35 PM EDT (23:35 UTC)
Expired
Jul 18, 2017, 9:30 PM EDT
In force
115 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Licking County, OH

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:19 PM EDTFLASH FLOODHanover, OHMAYOR OF HANOVER REPORTED NO ROAD CLOSURES, BUT RUNNING WATER ALONG DITCHES. ROCKY FORK IS NOT OVER ITS BANKS, AND ESTIMATED 3 INCHES OF RAINFALL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS51 KILN 182335
FFWILN
OHC089-190130-
/O.NEW.KILN.FF.W.0073.170718T2335Z-170719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
735 PM EDT TUE JUL 18 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  East central Licking County in central Ohio...

* Until 930 PM EDT.

* At 733 PM EDT, radar and an automated rain gauge indicated that 
  thunderstorms had produced heavy rain of 2 to nearly 3 inches 
  since 6 pm near Hanover. Heavy rain continues to fall with another 
  inch possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Hanover, Marne and Toboso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4014 8219 4000 8220 4004 8234 4011 8235

$$

JDR
2 follow-up statements
270 
WGUS71 KILN 190019
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
819 PM EDT TUE JUL 18 2017

OHC089-190130-
/O.CON.KILN.FF.W.0073.000000T0000Z-170719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Licking OH-
819 PM EDT TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LICKING COUNTY REMAINS IN
EFFECT Until 930 PM EDT...

At 819 PM EDT, radar and automated rain gauges indicated that
thunderstorms had produced heavy rain over the area. Up to three
inches of rain have already fallen. The heavy rainfall has ended
across the area. However, runoff from the earlier excessive rain will
cause flash flooding to occur.

Some locations that will experience flooding include...
Hanover, Marne and Toboso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4014 8219 4000 8220 4004 8234 4011 8235

$$
967 
WGUS71 KILN 190139
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
939 PM EDT TUE JUL 18 2017

OHC089-190149-
/O.EXP.KILN.FF.W.0073.000000T0000Z-170719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Licking OH-
939 PM EDT TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LICKING COUNTY HAS
EXPIRED...

Flood waters have receded and are no longer expected to pose a threat
to life or property. Please continue to heed any road closures.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 4014 8219 4000 8220 4004 8234 4011 8235

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:49 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 3:49 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
349 PM EDT Tue Jul 18 2017

.SYNOPSIS...
A hot and humid airmass will be in place through the week with
increasing thunderstorm chances towards the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Extensive cu field has developed and with a weak boundary in
place some isolated to scattered shower and thunderstorm
activity will be present this afternoon and into the early
evening hours. Expect more activity across northern portions of
the region and less across southeastern portions of the area.
Activity will dissipate this evening leaving dry conditions for
the overnight hours.

Expect some patchy fog development along and northwest of
Interstate 71 overnight in addition to river valley locations
with diffuse weak boundary in place. Went close to guidance for
low temperatures with lows in the middle 60s to low 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Weak boundary will push southward on Wednesday. Cannot rule out
an isolated shower or storm, however generally expect dry
conditions. In addition expect another warm day with high
temperatures in the upper 80s to low 90s. Although heat index
values will reach into the middle to upper 90s across portions
of the area, expect them to remain below heat advisory criteria
levels of a heat index of 100.

Dry conditions will be in place for Wednesday night. Went close
to guidance values for low temperatures with lows in the upper
60s to low 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
For the period Thursday into Friday, a frontal boundary will stall
out near the southern Great Lakes while a mid level ridge axis
extends from the Ozarks into the middle Ohio Valley. This setup will
bring hot and humid conditions to the region with the threat for at
least scattered thunderstorms the closer one gets to the stalled out
frontal boundary with weak disturbances ripple southeast within the
northwest flow aloft to add some lift.  Highs will range from the
upper 80s to the lower 90s on Thursday, with lower to mid 90s on
Friday. Combining this heat with the humidity, heat indices are
forecast to peak into the mid/upper 90s far north with lower 100s
possible south. We may end up seeing our first heat advisory for the
season for southern locations.

Saturday will perhaps see a little more thunderstorm coverage area
wide while mid level ridge begins to flatten and becomes suppressed
to the south with the aforementioned boundary lingering near our
north. Upper 90s to lower 100 heat indices will again be possible on
Saturday.

Upper level flow begins to become more amplified across southeast
Canada and the Great Lakes early next week.  This will eventually
lead to a mid level trough which will push a cold front southeast
through the region. As is usually the case, there are strength and
timing differences among long term models and a blend was used.
Temperatures will show a downward trend through the period along
with lower humidity values.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered showers and isolated thunderstorms will develop be
near some of the TAF sites this afternoon and into the early
evening hours. Limited mention in the TAFs to vcsh. Cu will
decrease this evening and some fog will be possible later in the
overnight hours and into the early daytime hours on Wednesday.
Some additional cu will be possible on Wednesday, however do not
expect as much coverage as today. Winds are expected to be light
and less than 10 knots.

OUTLOOK...Thunderstorms are possible Friday and Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Jul 18, 2:54 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
254 PM EDT Tue Jul 18 2017

OHZ026-034-035-042>046-051-052-056-191900-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Licking-
254 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

As heat and humidity build across the region this week, afternoon heat
indicies are forecast to peak in the mid to upper 90s Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>055-060>065-070>074-
077>082-088-191900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Clark-Madison-Franklin OH-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
254 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

As heat and humidity build across the region this week, afternoon heat
indicies are forecast to peak in the mid to upper 90s Wednesday and
Thursday. Afternoon heat indicies may reach the lower 100s Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:19 PM EDTAreal Flood AdvisoryILNLicking116 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.